Alert archive / Maryland / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Baltimore/Washington

July 16, 2005Anne Arundel County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2005, 1:54 PM EDT for Anne Arundel County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2005, 1:54 PM EDT (17:54 UTC)
Expired
Jul 16, 2005, 5:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:55 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 9:55 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 AM EDT SAT JUL 16 2005

.SHORT TERM (REST OF TODAY)...
UPDATING THE FORECAST THIS MORNING...MAINLY TO FINE TUNE THE POPS A
BIT.

LATEST SURFACE ANALYSIS INDICATES A SURFACE TROUGH OVER THE EASTERN
THIRD OF THE FORECAST AREA TODAY. THIS FEATURE SHOULD SERVE TO FOCUS
CONVECTION...MAINLY ALONG THE INTERSTATE 95 CORRIDOR. THE 12Z
SOUNDING IS QUITE UNSTABLE. THE PWATS ARE SLIGHTLY HIGHLY THAN
YESTERDAYS...JUST SLIGHTLY UNDER TWO AND A QUARTER INCHES.

THE ETA AND THE RUC BOTH HAVE INDICATED AN AREA OF SUBSIDENCE BEHIND
A DEPARTING SHORTWAVE. A SUBTLE AREA OF DRYING IS NOTED IN THE WATER
VAPOR BEHIND THE SHORTWAVE OVER THE EXTREME NORTHEAST PORTION OF
THE CWFA. THIS SHOULD SERVE TO INHIBIT CONVECTION FOR A LITTLE
WHILE THIS MORNING...BUT PROBABLY NOT MUCH INTO THE AFTERNOON.
WILL TRY TO ORIENT THE GREATEST POPS ALONG THE SURFACE TROUGH.

THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL...AS THE STEERING FLOW IS CONDUCIVE TO SLOW MOVING STORMS
AND THE PWATS ARE QUITE HIGH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 313 AM EDT SAT AUG 16 2005)

SHORT TERM (TDA/TNGT)...

A DAY QUITE ABIT LIKE YDA...SEEMS TO BE ON TAP FOR THE MID ATLC TDA.
AIR MASS RMNS UNCHGD. LGT WIND FIELD MEANS THAT TRW WHICH DO DVLP WL
HV THE PTNL TO PRODUCE LARGE AMTS OF RA OVR ONE AREA. HOWEVER DO NOT
FEEL SO CONFIDENT AS TO ISSUE A FLD WTCH..AS THERE REALLY ISNT A
TRIGGERING MECHANISM APPARENT THAT WOULD PROVIDE A FOCUS. OBVIOUSLY
THE AREA THAT WL BE MOST CRITICAL TO WTCH IS THAT WHERE THE HVST RA
FELL ON FRI - DC-FAIRFAX-MONTGOMERY.

ANOTHER SULTRY SUMMER NGT ON TAP. SGNFCT VSBY REDUCTIONS DEPENDENT
ON WHETHER THERE IS MUCH CLRG...WHICH ISNT LOOKING TOO LKLY.

WOODY

AVIATION...XTNSV CLD CVR ALL AIRPORTS. CIGS 020-040. SOME
RESTRICTIONS TO VSBY IN -RA/BR BUT NOTHING TOO SUBSTANTIAL.

LONG TERM...SUN-FRI...

MORE OF THE SAME EXPECTED SUN-TUE WITH TROPICAL MOISTURE REMAINING
IN PLACE. EXPECT MAINLY AFTERNOON AND EVENING SCT TSRA. TEMPS LOOK
TO CLIMB ABV 90F GIVEN H85 TEMPS NEAR 20C. THIS WOULD RESULT IN HEAT
INDICES IN THE 98-102F. THEREFORE...EXPECTING HEAT ADVISORY CRITERIA
TO BE MET SUN-TUE. 00Z GFS CONSISTENT IN PUSHING A CDFNT THRU THE
AREA EARLY WED AND BRINGING ENOUGH DRY AIR TO INHIBIT TSTM
DEVELOPMENT WED-THU. HOWEVER...AM BEING CAUTIOUS ATTM GIVEN MODEL
BIAS OF PUSHING FRONTS TOO FAR SOUTH THIS TIME OF THE YEAR.
ALSO...SFC HIGH BUILDING BEHIND SFC FRONT IS PRETTY WEAK (ONLY
1015MBS) WHICH TYPICALLY IS NOT SUFFICIENT TO PUSH FRONTS THROUGH
THIS AREA IN THE SUMMERTIME. WILL MAINTAIN A SILENT 20 POP IN GRIDS
FOR WED-THU.

ROSA

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATE...LISTEMAA
PREVIOUS...WOODY/ROSA
Hazardous weather outlook, Jul 16, 5:54 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 AM EDT SAT JUL 16 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
554 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON AND EVENING. SOME OF THESE COULD PRODUCE VERY HEAVY
RAINS IN A SHORT PERIOD OF TIME CAUSING FLOODING OF SMALL STREAMS
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...THE COMBINATION OF VERY HIGH HUMIDITY LEVELS
AND VERY WARM TEMPERATURES WILL RESULT IN HEAT INDEX VALUES TO
APPROACH OR EXCEED ADVISORY CRITERIA. A HEAT ADVISORY MAY BE
REQUIRED FOR PARTS OF THE AREA TOMORROW. A WEAK COLD FRONT IS
EXPECTED TO APPROACH THE AREA ON WEDNESDAY AND MAY PROVIDE SOME
RELIEF TO THE HEAT AND HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE FOR
RAINFALL AMOUNTS OR TO REPORT FLOODING.

ROSA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:32 PM EDTSpecial Marine WarningLWX88 min
Jul 16, 3:44 PM EDTHeat AdvisoryLWXArlington, Greene, Halifax, Nelson, Orange, Rappahannock and 4 more3 days
Jul 16, 11:15 AM EDTFlash Flood WarningLWXBaltimore4 hr
Jul 16, 12:51 PM EDTFlash Flood WarningLWXCity of Baltimore4 hr
Jul 16, 1:00 PM EDTFlash Flood WarningLWXCarroll4 hr

Nearby

Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.